Skip to main content
Log in

Fixed point theorems for generalized contractive mappings in metric spaces

  • Published:
Journal of Fixed Point Theory and Applications Aims and scope Submit manuscript

Abstract

Let T be a self-mapping on a complete metric space (Xd). In this paper, we obtain new fixed point theorems assuming that T satisfies a contractive-type condition of the following form:

$$\begin{aligned} \psi (d(Tx,Ty)) \le \varphi (d(x,y)) \end{aligned}$$

or T satisfies a generalized contractive-type condition of the form

$$\begin{aligned} \psi (d(Tx,Ty)) \le \varphi (m(x,y)), \end{aligned}$$

where \({\psi ,\varphi :(0,\infty ) \rightarrow {\mathbb {R}}}\) and m(xy) is defined by

$$\begin{aligned} m(x,y) = \max \left\{ d(x,y), d(x,Tx), d(y,Ty), [d(x,Ty)+d(y,Tx)] / 2 \right\} . \end{aligned}$$

In both cases, the results extend and unify many earlier results. Among the other results, we prove that recent fixed point theorems of Wardowski (2012) and Jleli and Samet (2014) are equivalent to a special case of the well-known fixed point theorem of Skof (1977).

This is a preview of subscription content, log in via an institution to check access.

Access this article

Subscribe and save

Springer+ Basic
EUR 32.99 /Month
  • Get 10 units per month
  • Download Article/Chapter or Ebook
  • 1 Unit = 1 Article or 1 Chapter
  • Cancel anytime
Subscribe now

Buy Now

Price excludes VAT (USA)
Tax calculation will be finalised during checkout.

Instant access to the full article PDF.

Similar content being viewed by others

References

  1. Ahmad, J., Al-Mazrooei, A.E., Cho, Y.J., Yang, Y.O.: Fixed point results for generalized \(\Theta \)-contractions. J. Nonlinear Sci. Appl. 10, 2350–2358 (2017)

    Article  MathSciNet  MATH  Google Scholar 

  2. Amini-Harandi, A., Petruşel, A.: A fixed point theorem by altering distance technique in complete metric spaces. Miskolc Math. Notes 14, 11–17 (2013)

    Article  MathSciNet  MATH  Google Scholar 

  3. Babu, V.R., Sailaja, P.D.: A fixed point theorem of generalized weakly contractive maps in orbitally complete metric spaces. Thai J. Math. 9, 1–10 (2011)

    MathSciNet  MATH  Google Scholar 

  4. Banach, S.: Sur les opérations dans les ensembles abstraits et leurs applications aux équations intégrales. Fund. Math. 3, 133–181 (1922)

    Article  MathSciNet  MATH  Google Scholar 

  5. Boyd, D.W., Wong, J.S.W.: On nonlinear contractions. Proc. Am. Math. Soc. 20, 458–464 (1969)

    Article  MathSciNet  MATH  Google Scholar 

  6. Browder, F.E.: On the convergence of successive approximations for nonlinear functional equations. Indag. Math. 30, 27–35 (1968)

    Article  MathSciNet  MATH  Google Scholar 

  7. Browder, F.E., Petrysyn, W.V.: The solution by iteration of nonlinear functional equation in Banach spaces. Bull. Am. Math. Soc. 72, 571–576 (1966)

    Article  MathSciNet  Google Scholar 

  8. Ćirić, L.B.: Generalized contractions and fixed-point theorems. Publ. Inst. Math. 26, 19–26 (1971)

    MathSciNet  MATH  Google Scholar 

  9. Dorić, D.: Common fixed point for generalized \((\psi,\phi )\)-weak contractions. Appl. Math. Lett. 22, 1896–1900 (2009)

    Article  MathSciNet  MATH  Google Scholar 

  10. Došenović, T., Radenović, S.: A comment on fixed point theorems of JS-quasi-contractions. Indian J. Math. 60, 141–152 (2018)

    MathSciNet  MATH  Google Scholar 

  11. Dugundji, J., Granas, A.: Weakly contractive maps and elementary domain invariance theorem. Bull. Soc. Math. Gréce 19, 141–151 (1978)

    Article  MathSciNet  MATH  Google Scholar 

  12. Dutta, P.N., Choudhury, B.S.: A generalisation of contraction principle in metric spaces. Fixed Point Theory Appl. 2008, 406368 (2008)

    Article  MathSciNet  MATH  Google Scholar 

  13. Geraghty, M.A.: On contractive mappings. Proc. Am. Math. Soc. 40, 604–608 (1973)

    Article  MathSciNet  MATH  Google Scholar 

  14. Hitzler, P.: Generalized metrics and topology in logic programming semantics. PhD Thesis, School of Mathematics, Applied Mathematics and Statistics, National University Ireland, University college, Cork (2001)

  15. Hitzler, P., Seda, A.K.: Dislocated topologies. J. Electr. Eng. 51, 3–7 (2000)

    MATH  Google Scholar 

  16. Jachymski, J.: Equivalence of some contractivity properties over metrical structures. Proc. Am. Math. Soc. 125, 2327–2335 (1997)

    Article  MathSciNet  MATH  Google Scholar 

  17. Jachymski, J.: Equivalent conditions for generalized contractions on (ordered) metric spaces. Nonlinear Anal. 74, 768–774 (2011)

    Article  MathSciNet  MATH  Google Scholar 

  18. Jiang, S., Li, L., Damjanović, B.: A note on ‘Some fixed point theorems for generalized contractive mappings in complete metric spaces’. Fixed Point Theory Appl. 2016, 62 (2016)

    Article  MathSciNet  MATH  Google Scholar 

  19. Jleli, M., Samet, B.: A new generalization of the Banach contraction principle. J. Inequal. Appl. 2014(38), 1–8 (2014)

    MathSciNet  MATH  Google Scholar 

  20. Khan, M.S., Swaleh, M., Sessa, S.: Fixed point theorems by altering distances between the points. Bull. Aust. Math. Soc. 30, 1–9 (1984)

    Article  MathSciNet  MATH  Google Scholar 

  21. Krasnoselskiĭ, M.A., Stecenko, V.J.: On the theory of concave operator equations (in Russian). Sib. Mat. Zh. 10, 565–572 (1969)

    Google Scholar 

  22. Krasnoselskiĭ, M.A., Vaĭnikko, G.M., Zabreĭko, P.P., Rutitskii, Y.B., Stecenko, V.J.: Approximate Solution of Operator Equations. Wolters-Noordhoff Publishing, Groningen (1972)

    Book  Google Scholar 

  23. Kumari, P.S., Alqahtani, O., Karapınar, E.: Some fixed-point theorems in b-dislocated metric space and applications. Symmetry 2018, 10 (2018)

    MATH  Google Scholar 

  24. Li, Z., Jiang, S.: Fixed point theorems of JS-quasi-contractions. Fixed Point Theory Appl. 2016, 40 (2016)

    Article  MathSciNet  MATH  Google Scholar 

  25. Lukács, A., Kajánto, S.: Fixed point theorems for various types of \(F\)-contractions in complete \(b\)-metric spaces. Fixed Point Theory 19, 321–334 (2018)

    Article  MathSciNet  MATH  Google Scholar 

  26. Matthews, S.G.: Metric domains for completeness. PhD Thesis, 1985, Department of Computer Science, University of Warwick (1985)

  27. Mınak, G., Helvacı, A., Altun, I.: Ćirić type generalized \(F\)-contractions on complete metric spaces and fixed point results. Filomat 28, 1143–1151 (2014)

    Article  MathSciNet  MATH  Google Scholar 

  28. Moradi, S.: Fixed point of single-valued cyclic weak \(\varphi _F\)-contraction mappings. Filomat 28, 1747–1752 (2014)

    Article  MathSciNet  MATH  Google Scholar 

  29. Moradi, S., Farajzadeh, A.: On the fixed point of (\(\psi \)-\(\phi \))-weak and generalized (\(\psi \)-\(\phi \))-weak contraction mappings. Appl. Math. Lett. 25, 1257–1262 (2012)

    Article  MathSciNet  MATH  Google Scholar 

  30. Piri, H., Kumam, P.: Some fixed point theorems concerning \(F\)-contraction in complete metric spaces. Fixed Point Theory Appl. 2014, 210 (2014)

    Article  MathSciNet  MATH  Google Scholar 

  31. Popescu, O.: Fixed points for \((\psi,\phi )\)-weak contractions. Appl. Math. Lett. 24, 1–4 (2011)

    Article  MathSciNet  Google Scholar 

  32. Rakotch, E.: A note on contractive mappings. Proc. Am. Math. Soc. 13, 459–465 (1962)

    Article  MathSciNet  MATH  Google Scholar 

  33. Reich, S.: Some remarks concerning contraction mappings. Can. Math. Bull. 14, 121–124 (1971)

    Article  MathSciNet  MATH  Google Scholar 

  34. Rhoades, B.E.: Some theorems on weakly contractive maps. Nonlinear Anal. 47, 2683–2693 (2001)

    Article  MathSciNet  MATH  Google Scholar 

  35. Secelean, N.A.: Iterated function systems consisting of \(F\)-contractions. Fixed Point Theory Appl. 2013, 277 (2013)

    Article  MathSciNet  MATH  Google Scholar 

  36. Secelean, N.A.: Weak \(F\)-contractions and some fixed point results. Bull. Iranian Math. Soc. 42, 779–798 (2016)

    MathSciNet  MATH  Google Scholar 

  37. Singh, D., Joshi, V., Imdad, M., Kumam, P.: Fixed point theorems via generalized \(F\)-contractions with applications to functional equations occurring in dynamic programming. J. Fixed Point Theory Appl. 19, 1453–1479 (2017)

    Article  MathSciNet  MATH  Google Scholar 

  38. Skof, F.: Theoremi di punto fisso per applicazioni negli spazi metrici. Atti. Acad. Sci. Torino Cl. Sci. Fis. Mat. Natur. 111, 323–329 (1977)

    MATH  Google Scholar 

  39. Wardowski, D.: Fixed points of a new type of contractive mappings in complete metric spaces. Fixed Point Theory Appl. 2012, 94 (2012)

    Article  MathSciNet  MATH  Google Scholar 

  40. Wardowski, D.: Solving existence problems via \(F\)-contractions. Proc. Am. Math. Soc. 146, 1585–1598 (2018)

    Article  MathSciNet  MATH  Google Scholar 

  41. Wardowski, D., Dung, N.V.: Fixed points of \(F\)-weak contractions on complete metric spaces. Demonstr. Math. 47, 146–155 (2014)

    MathSciNet  MATH  Google Scholar 

  42. Xue, Z.: Fixed points theorems for generalised weakly contractive mappings. Bull. Aust. Math. Soc. 93, 321–329 (2016)

    Article  MathSciNet  MATH  Google Scholar 

  43. Zhang, X.: Common fixed point theorems for some new generalized contractive type mappings. J. Math. Anal. Appl. 333, 780–786 (2007)

    Article  MathSciNet  MATH  Google Scholar 

  44. Zhang, Q., Song, Y.: Fixed point theory for generalized \(\phi \)-weak contractions. Appl. Math. Lett. 22, 75–78 (2009)

    Article  MathSciNet  Google Scholar 

Download references

Author information

Authors and Affiliations

Authors

Corresponding author

Correspondence to Petko D. Proinov.

Additional information

Publisher's Note

Springer Nature remains neutral with regard to jurisdictional claims in published maps and institutional affiliations.

This research is supported by the National Science Fund of the Bulgarian Ministry of Education and Science under Grant DN 12/12.

Rights and permissions

Reprints and permissions

About this article

Check for updates. Verify currency and authenticity via CrossMark

Cite this article

Proinov, P.D. Fixed point theorems for generalized contractive mappings in metric spaces. J. Fixed Point Theory Appl. 22, 21 (2020). https://doi.org/10.1007/s11784-020-0756-1

Download citation

  • Published:

  • DOI: https://doi.org/10.1007/s11784-020-0756-1

Keywords

Mathematics Subject Classification

Navigation